Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Albuquerque, NM

July 24, 2004Curry County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2004, 4:00 AM MDT for Curry County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 4:00 AM MDT (10:00 UTC)
Expired
Jul 24, 2004, 5:30 AM MDT
In force
90 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 241000
FFWABQ
NMC009-241130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 AM MDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 530 AM MDT

* AT 355 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  WIDESPREAD RAIN WITH A FEW EMBEDDED THUNDERSTORMS CONTINUING 
  ACROSS CURRY COUNTY. THE SHOWER AND THUNDERSTORM ACTIVITY WAS 
  DRIFTING TOWARD THE NORTHEAST.  SINCE 330 AM...THE HEAVIEST RAINS 
  WERE OBSERVED JUST NORTH OF TEXICO. ELSEWHERE...THE HEAVY RAINS WERE
  GRADUALLY DIMINISHING ACROSS WESTERN CURRY COUNTY. HOWEVER...RUNOFF 
  FROM HEAVY RAINS EARLIER IN THE MORNING WILL PERSIST THROUGH AT LEAST 
  500 AM. OF PARTICULAR CONCERN WILL BE STATE AND COUNTY ROADS BETWEEN 
  PLEASANT HILL AND BROADVIEW WHERE RADAR HAS ESTIMATED BETWEEN 2 
  AND 3 INCHES OF RAIN SINCE 200 AM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BELLVIEW...BROADVIEW...
  GRADY...MELROSE...RANCHVALE AND SAINT VRAIN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 3465 10359 3454 10372 3431 10373 3441 10305
          3488 10306 3486 10333 3476 10343 3470 10349
$$

KJ
1 follow-up statement
000 
WGUS75 KABQ 241125
FFSABQ
NMC009-241145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 AM MDT SAT JUL 24 2004

...THE FLASH FLOOD WARNING FOR CURRY COUNTY WILL BE ALLOWED TO 
   EXPIRE AT 530 AM...

AT 523 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
WIDESPREAD HEAVY RAINFALL WAS ENDING ACROSS CURRY COUNTY...AND THE 
FLASH FLOOD THREAT WAS DIMINISHING. HOWEVER...NUMEROUS LIGHT TO MODERATE
SHOWERS WILL PERSIST ACROSS THE COUNTY EARLY THIS MORNING. SOME MINOR 
FLOODING MAY CONTINUE THROUGH DAYBREAK...BUT THE THREAT FOR WIDESPREAD
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:15 AM MDT, 45 minutes earlier.

Area forecast discussion, Jul 24, 3:15 AM MDT, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 AM MDT SAT JUL 24 2004

CORRECTION TO ADD FLOOD WATCH INFO AT BOTTOM

.DISCUSSION...ONGOING FAIRLY WARM TOPPED CONVECTION...PRODUCING SOME
POSSIBLY FLOODING RAINS...STILL OCCURRING ACROSS PORTIONS E CENTRAL
AND SE PORTIONS OF CWA. APPEARS TO BE LARGELY THE RESULT OF
INTERACTION BETWEEN SECONDARY BOUNDARY...CREATING SOME UPSLOPE LOW
LEVEL FLOW...INTO NE AND E CENTRAL NM AND A MID TO UPPER LEVEL
DISTURBANCE CENTERED OVER E GUADALUPE CO WITH A SLIGHTLY UNFOCUSED
CYCLONIC CIRCULATION. BELIEVE THIS WILL WIND DOWN ONLY SLOWLY THIS
MORNING SO MAY ADD CURRY COUNTY TO PREVIOUS FFA AND REISSUE FOR THE
DAY INTO TONIGHT. WILL DECIDE BY OR SHORTLY AFTER 0930Z. THIS
SECONDARY SURGE SHOULD HELP KEEP THINGS ACTIVE WITH PRIMARY FOCUS
WITH HEAVY RAINS TO BE ROUGHLY SAME AREA AS IN PREVIOUS FFA. AREA
SHOULD BE APPROXIMATELY THAT WHICH SEES OVERALL BEST UPSLOPE. ONLY
CONCERNS ABOUT THIS SCENARIO IS THE DEGREE OF CLOUD COVER THAT
REMAINS DURING THE DAY...LIMITING HEATING...AND THE OVERALL
COOLNESS OF THE ATMOSPHERE. IF THESE 2 FACTORS STRONG ENOUGH THEY
COULD HELP TO LESSEN UPDRAFT STRENGTH WITH THE CONVECTION THAT DOES
DEVELOP AND THUS LOWER RAIN INTENSITY WITH STORMS. BUT FOR NOW WILL
PRESS ON WITH EXTENSION AND POSSIBLY SLIGHT EXPANSION OF ONGOING
FFA. DRYING PATTERN STILL SEEMS TO BEGIN TIMIDLY SUNDAY-MONDAY
PERIOD AND GO THROUGH MUCH OF WEEK AS UPPER HIGH IN AZ GETS
FLATTENED SOME AND FURTHER MOISTURE INTRUSIONS CAN GET INTO
NM FROM THE E. TIMES UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 084/059 086/060 088 43332
GALLUP.................... 081/054 082/054 086 43443
GRANTS.................... 077/051 079/052 084 43553
GLENWOOD.................. 084/059 086/060 089 43553
CHAMA..................... 066/044 070/045 072 43443
LOS ALAMOS................ 070/051 072/049 077 43553
RED RIVER................. 057/038 062/037 067 43554
TAOS...................... 067/048 072/046 077 43553
SANTA FE.................. 073/051 074/051 081 43653
SANTA FE AIRPORT.......... 074/053 075/053 081 43653
ESPANOLA.................. 075/052 078/053 084 43552
ALBUQUERQUE HEIGHTS....... 079/060 080/062 086 43553
ALBUQUERQUE VALLEY........ 080/060 081/061 087 43553
ALBUQUERQUE FOOTHILLS..... 076/059 077/060 083 43553
ALBUQUERQUE WEST MESA..... 078/060 079/061 085 43553
SOCORRO................... 079/059 080/060 088 43662
SANDIA PARK/CEDAR CREST... 069/053 069/053 076 43664
MORIARTY/ESTANCIA......... 074/050 075/049 081 43664
CARRIZOZO................. 071/055 076/054 081 43663
RUIDOSO................... 064/050 066/050 073 43663
RATON..................... 065/047 070/048 079 43444
LAS VEGAS................. 066/048 070/049 079 43654
ROY....................... 068/052 071/053 080 43443
CLAYTON................... 067/052 072/055 083 43323
SANTA ROSA................ 073/057 077/058 086 43553
TUCUMCARI................. 074/057 079/061 087 43443
FORT SUMNER............... 074/059 080/059 087 43553
CLOVIS.................... 074/058 077/060 086 43553
PORTALES.................. 074/058 078/060 087 43653
ROSWELL................... 078/062 080/063 087 43663
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH
FLOODING NMZ011-012-016>020-021-026 TODAY THROUGH TONIGHT.
&&

43
Hazardous weather outlook, Jul 23, 10:55 AM MDT, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1055 AM MDT FRI JUL 23 2004

UPDATED TO INCLUDE MENTION OF FLASH FLOOD WATCH TONIGHT AND SATURDAY
MORNING SOUTHEAST HALF OF COUNTY WARNING AREA.

NMZ001>021-026-241200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1055 AM MDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

FLASH FLOOD WATCH ISSUED FOR SOUTHEAST PORTIONS OF THE FORECAST AREA
TONIGHT. THIS INCLUDES TORRANCE AND LINCOLN COUNTIES EASTWARD TO THE
TEXAS STATE LINE. RESIDENT HIGH SOIL MOISTURE FROM PREVIOUS DAYS
RAIN TOTALS AND AN EXPECTED SLOW MOVING BAND OF SHOWERS AND
THUNDERSTORMS HAS PROMPTED THE WATCH. ELSEWHERE STRONG STORMS
CONTAINING SMALL HAIL AND HEAVY RAINS MAY POP UP THIS AFTERNOON
ALONG THE CONTINENTAL DIVIDE EASTWARD TO THE RIO GRANDE VALLEY AND
ALSO LOOKING AT THE POTENTIAL FOR ISOLATED STRONGER STORMS
CONTAINING HEAVY RAINFALL ALONG THE INTERSTATE 25 CORRIDOR LATER
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

FLASH FLOOD WATCH CONTINUES THROUGH NOON ON SATURDAY ACROSS THE
SOUTHEAST. SLOW MOVING AND HEAVY BAND OF SHOWERS AND THUNDERSTORMS
EXPECTED TO AFFECT THAT AREA. ELSEWHERE ISOLATED STRONGER STORMS
EXPECTED...ESPECIALLY ACROSS WESTERN AREAS WHERE SUFFICIENT ENOUGH
INSTABILITY WILL BE FAVORABLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY
AFTERNOON AND EVENING ACROSS ROUGHLY THE NORTHEAST QUARTER OF NEW
MEXICO. OTHERWISE SCATTERED TO LOCALLY NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ON A DAILY BASIS ACROSS NORTHERN AND
CENTRAL PORTIONS OF NEW MEXICO...MAINLY IN THE AFTERNOON INTO THE
NIGHTTIME HOURS. SOME OF THESE STORMS WILL HAVE THE ABILITY TO
PRODUCE LOCALIZED FLOODING RAINS. REMEMBER...WEATHER CAN CHANGE VERY
RAPIDLY IN NEW MEXICO. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHEAST NEW MEXICO
SUNDAY AND MONDAY AFTERNOON AND EVENING.

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:50 AM MDTFlash Flood WarningABQCurry2 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.